Ask a doctor

Can Heat Help Metabolize Dysport Faster?

I am extremely unhappy with Dysport injections I had done for crows feet. I now have big bags under my eyes that are very pronounced especially when I smile. My provider said that heat can help speed up the metabolizing of the Dysport and to apply warm compresses to the areas once a day for 15 - 20 minutes. I have been doing this much more than that for the last week hoping to see some change. I can't find any information to support this claim so I am hoping a Dr. out there can respond.

Doctor Answers (3)

Bags under eyes after crow's feet injection with Dysport

+2

It is unusual to develop baggy eyelids after a botulinum toxin injection for crow's feet, whether it is Dysport or Botox.   However in some people the muscle around the eye (orbicularis) helps push fluid away especially after it accumulates while we are sleeping.  When we are awake and upright, gravity helps any fluid causing bags to drain.  Heat will not necessarily reduce the fluid.  The eye bags will diminish over 2 -3 months

My recommendations are:

  • If you decide to treat Crow's feet in the future, the Dysport should be placed further away from eye
  • Avoid injection into the lower eyelid
  • Sleep on two or more pillows to keep your head upright.


Baltimore Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

Dysport can't be metabolized faster by heat.

+1

Phoenix,
I am sorry you are unhappy with your recent Dysport treatment for crow's feet. I can understand how the bags are increased under your eyes. That's a commonly misunderstood potential side effect when the periorbital muscle band is made too weak. Unfortunately, Dysport and Botox permanently attach to their targets and don't "metabolize". The nerves have to actually regnerate new signalling molecules to start working again, and there is no way to speed that up. I wish you luck, but at least you know that in a few months you will be back to normal.

Jessica J. Krant, MD, MPH
New York Dermatologic Surgeon
4.5 out of 5 stars 40 reviews

Dysport and under eye bags

+1

Dysport does not usually cause under eye bags.  However, if you are a person whose eyes swell easily, Dysport or Botox could make that problem worse.  The reason is that the muscles under yours eyes pump away fluid in the tissue when you blink.  If the Dysport was given to the lower part of your crowsfeet and very close to the area under your eye, it may make your swelling worse by temporarily weakening the muscles that pump away the fluid.

If you are swelling a lot you may have ocular allergies.  Do your eyes tend to itch?  If so you may benefit from an over the counter allergy eye drop like Patanol or Zaditor.  If you control allergies, the swelling will improve.  It is also worthwhile to avoid very salty food, which also makes the eyelids swell.

The good news is that Dysport will wear off in a few months.  Unfortunately, I don't think that warm compresses will speed that process. 

Marc Cohen, MD
Philadelphia Oculoplastic Surgeon
5.0 out of 5 stars 8 reviews

You might also like...

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.